Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 394, NWS Birmingham, AL

July 22, 2003Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 22, 2003, 3:48 PM CDT for Barbour County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 3:48 PM CDT (20:48 UTC)
Expired
Jul 22, 2003, 4:15 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Barbour County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 2:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WUUS54 KBMX 222048
SVRBHM
ALC005-222115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN SOUTHEAST ALABAMA

* UNTIL 415 PM CDT

* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHEAST OF EUFAULA TO
  EUFAULA...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...RURAL EAST
CENTRAL BARBOUR COUNTY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3207 8516 3192 8531 3175 8499 3208 8490

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:20 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 22, 2:20 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT TUE JUL 22 2003

FIRST ROUND OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH MCS MOVED
THROUGH EARLIER TODAY AND PROVIDED A COOL POOL WHICH HAS STABILIZED
OUR NORTHERN AREAS. CURRENT THINKING IS THAT ANY SEVERE WEATHER WHICH
MAY DEVELOP WILL BE CONFINED SOUTH OF THE LINE OF CONVECTION. THIS
LINE IS CURRENTLY MOVING THROUGH THE SOUTHERN SECTIONS OF THE CWA.
HOWEVER...STILL EXPECTING SHOWERS AND THUNDERSTORMS FOR ALL AREAS
ASSOCIATED WITH APPROACHING COLD FRONT. WILL GO WITH SCATTERED
WORDING FOR OUR NORTHERN COUNTIES AND LIKELY FOR OUR SOUTHERN TIER
FOR TONIGHT.

COLD FRONTAL PASSAGE SHOULD OCCUR OVERNIGHT BRINGING A NICE TREAT OF
COOLER AND DRIER AIR.  PLAN TO KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE SOUTH FOR WEDNESDAY AS FRONT SLOWLY MAKES ITS
WAY TO THE GULF.  THE REST OF THE WEEK LOOKS DRY AND PLAN ON NOT
INCLUDING ANY PRECIP CHANCES UNTIL SATURDAY. TEMPS WILL BE COOLER
THAN NORMAL JULY HIGH TEMPS.  LOW TEMPS ON WED AND THU NIGHT SHOULD
BE AROUND RECORD LOWS IN BHM AND MGM.  A NICE RELIEF INDEED.

THE UPPER LEVEL PATTERN OF RIDGE IN THE WEST AND TROUGH IN THE EAST
WILL CONTINUE THROUGHOUT THE FORECAST PERIOD.  ONLY MINOR CHANGES
ARE NOTICED.  ONCE TROUGH DIGS FURTHER SOUTH...IT WILL SLOWLY BEGIN
TO FLATTEN AS RETURN FLOW FROM THE GULF BRINGS IN A WARM AND MOIST
AIRMASS.  THIS WILL PROVIDE A TYPICAL SUMMERTIME WEATHER PATTERN OF
SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND WARMER HIGHS FOR THE
START OF THE WORK WEEK.

.PRELIMINARY NUMBERS...

BHM 68 84 62 86 65/ 50 30 00 00
MGM 72 87 65 88 67/ 70 50 00 00

.BHM...NONE.

KH/99
Hazardous weather outlook, Jul 22, 1:20 PM CDT, 2 hours 28 minutes before
ALZ011>015-017>050-222100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

AN UNSTABLE AIRMASS AND AN ADVANCING COLD FRONT WILL KEEP A CHANCE
STRONG TO SEVERE SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
THIS AFTERNOON...ESPECIALLY SOUTH OF INTERSTATE 20.  HOWEVER...AS THE
AFTERNOON PROGRESSES...THE THREAT OF SEVERE STORMS WILL GRADUALLY
GET LIMITED TO THE SOUTHERN PART OF THE STATE...AS A RAIN-
COOLED STABLE AIRMASS SPREADS OVER THE AREA FROM THE NORTH.  THE
PRIMARY THREAT WITH ANY SEVERE THUNDERSTORMS THAT DEVELOP TODAY
WILL BE DAMAGING STRAIGHT LINE WINDS.

THE SEVERE WEATHER THREAT IS EXPECTED TO END IN THE EVENING...
ALTHOUGH SHOWERS AND THUNDERSTORMS MAY CONTINUE INTO THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY
AFTERNOON...ROUGHLY FROM SELMA...MONTGOMERY...AND AUBURN SOUTHWARD.
ONCE AGAIN...THE PRIMARY THREAT IS DAMAGING STRAIGHT LINE WINDS.

BEYOND WEDNESDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER THIS AFTERNOON.

In the hours before

Special weather statement, Jul 22, 9:48 AM CDT, 6 hours before
ALZ012-013-015-221530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 AM CDT TUE JUL 22 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE...WALKER AND LAMAR
COUNTIES UNTIL 1030 AM CDT...

.LOCALLY HEAVY RAINFALL IS LIKELY FROM APPROACHING THUNDERSTORMS.

AT 944 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CORDOVA TO 7 MILES SOUTHWEST OF KENNEDY...
MOVING EAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
STUDDARDS CROSSROADS...KENNEDY...JASPER...FAYETTE...CARBON HILL...
BERRY...BELK AND PARRISH THROUGH 1030 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. VERY HEAVY
RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING
LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3394 8725 3379 8819 3357 8818 3357 8776
          3373 8706
Special weather statement, Jul 22, 1:40 PM CDT, 2 hours 8 minutes before
ALZ021-027>045-047-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
140 PM CDT TUE JUL 22 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 798...

  BIBB...CHILTON...CLAY...CLEBURNE...COOSA...
  GREENE...HALE...PERRY...RANDOLPH...TALLADEGA...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 798
WHICH IS IN EFFECT UNTIL 500 PM...

  AUTAUGA...CHAMBERS...DALLAS...ELMORE...LEE...
  LOWNDES...MACON...MARENGO...MONTGOMERY...SUMTER...
  TALLAPOOSA...
Special weather statement, Jul 22, 1:52 PM CDT, 1 hour 56 minutes before
ALZ039-221945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CDT TUE JUL 22 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MARENGO COUNTY UNTIL 245 PM
CDT...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF MYRTLEWOOD...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MYRTLEWOOD...SWEET
WATER...THOMASTON AND MAGNOLIA THROUGH 245 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3226 8809 3208 8810 3201 8755 3228 8753
Special weather statement, Jul 22, 2:41 PM CDT, 1 hour 7 minutes before
ALZ021-027>045-047-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
241 PM CDT TUE JUL 22 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 798...

  AUTAUGA...BIBB...CHAMBERS...CHILTON...CLAY...
  CLEBURNE...COOSA...DALLAS...ELMORE...GREENE...
  HALE...MARENGO...PERRY...RANDOLPH...SUMTER...
  TALLADEGA...TALLAPOOSA...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 798
WHICH IS IN EFFECT UNTIL 500 PM...

  LEE...LOWNDES...MACON...MONTGOMERY...
Special weather statement, Jul 22, 2:59 PM CDT, 49 minutes before
ALZ021-027>045-047-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
259 PM CDT TUE JUL 22 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 798...

  AUTAUGA...BIBB...CHAMBERS...CHILTON...CLAY...
  CLEBURNE...COOSA...DALLAS...ELMORE...GREENE...
  HALE...LEE...LOWNDES...MACON...MARENGO...
  MONTGOMERY...PERRY...RANDOLPH...SUMTER...TALLADEGA...
  TALLAPOOSA...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:03 PM CDTSevere Thunderstorm WarningBMXDallas57 min
Jul 21, 7:14 PM CDTSevere Thunderstorm WarningBMXPerry46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.